Can The Vaccine Impact Your Period? The Experts Weigh In
All over the world, the COVID-19 vaccination is being rolled out to almost all age groups RN, including millions of menstruaters. Over the past few months, whispers about the vaccine causing irregular periods have developed into countless articles, social media discussions, and numerous Reddit threads. However, we’re the first people to tell you that you shouldn’t believe everything you read online, and it’s always best to consult a practicing physician. So, that’s exactly what we did. We got in touch with Rebecca Booth, M.D. OB/GYN & Co-Founder Veneffect Skin Care and Mary Jane Minkin MD. from Yale School of Medicine and asked them our burning questions:
The Cause for Concern
After a few months of the vaccination rollout, people reported a change to their menstrual cycle post-vaccination, including bleeding earlier than expected, spotting, heavier bleeding, and painful periods. There were even some accounts of trans men and menopausal women bleeding post-vaccination. In the UK, figures were released stating that almost 4,000 people reported period irregularities after receiving the vaccine.
In the US, Dr. Kate Clancy, a US medical anthropologist shared her experience after getting the Moderna vaccine; she revealed that her period came earlier and was much heavier than usual. Several people responded with similar experiences, which led her to launch a survey to collate more data. Here’s what the experts had to say on the matter:
Can The Vaccine Impact Your Menstrual Cycle?
According to Dr. Booth, “Most vaccines result in a boost to your immune system, and this can result in mild inflammation in the body. Inflammation may upset the delicate balance of hormones that regulate the menstrual cycle.” She adds that your chosen method of contraception could also play a role. Dr. Booth explains, “Women on hormonal birth control may metabolize the hormone slightly differently, and this too can cause a cycle to change temporarily.” However, Mary Jane Minkin adds that “there is very little data” at this point, so it’s hard to determine the exact cause and effect.
Posts You'll Love:
How Will It Impact Your Next Period?
Dr. Booth insists, “Usually there is no change in a woman’s hormonal cycle, but irregularity such as an early or late period may happen.” She adds, “If a period is skipped sometimes, the following period will be a bit heavier.”
Dr. Minkin also agrees and told us, “Anecdotally, some women say that the vaccine has seemed to make their periods heavier or more irregular, but the effect, if indeed it does occur, should be transient.” So it shouldn’t last more than one menstrual cycle.
If it Does Impact Your Period, When is the Best Time to Get the Vaccine?
Due to bleeding irregularity, we wondered if there was a “best time” to get your vaccine. However, both Dr. Minkin and Dr. Booth agreed, “There is no absolute “best time” to get the vaccine in a cycle, but understanding that changes may occur is helpful, as well as knowing the change should only be temporary.”
Dr. Minkin concludes, “I would just encourage everyone to get the vaccine, and if you do get some funky periods, they should straighten out within a month or two. Of course, stress can make for funkier periods, so get the vaccine and don’t be stressed!”
What We’ve Learned From This…
When it comes to your body, particularly your period, knowledge is power, and awareness is key. So, the most important thing to learn from this is to be prepared for possible fluctuations or a heavier period. Once you’re aware, you can stash some heavier pads or tampons and prep your usual PMS self-care rituals. If you need some inspo, check out our go-to products to soothe PMS.
It’s also important to note that this fluctuation should not last longer than one or two cycles. If you experience continual, heavy bleeding or irregular periods, this could indicate a different health concern, so don’t assume it’s “just the vaccine” and see a doctor.
Did the vaccine impact your period? Let us know in the comments below.